Tik Tokers with Eczema Are Discussing Topical Steroids Withdrawal
Eczema is a hard skin condition to manage. Almost anything can cause flare-ups, like stress, changes in routine, new seasons, and so on. I’ve had the condition since I was a child, and the way it affects my skin has changed a lot over time. Flare-ups are happening in new places on my body now, and the same treatments I used when I was younger (mostly Vaseline and not using a cleanser) aren’t working.
While looking through TikTok, I came across videos about how to stop using topical steroids. I had never heard of it before, but I quickly learned that it is common among people with skin conditions and is a painful, hard process. I was scared because topical steroids are a big part of my skincare routine, and I didn’t know anything about topical steroid withdrawal.
I asked a TikToker who had it and a dermatologist for more information. Read on to hear what they had to say.
What is a topical steroid withdrawal?
Ruth Jobarteh, M.D., a dermatologist at DRMTLGY, says that topical steroid withdrawal can be broken down into two parts: the addiction phase and the withdrawal phase.
“Topical steroid addiction or withdrawal is usually caused by long-term use of moderate to high-potency steroids on the face and genitals by people with different skin conditions, especially eczema and seborrheic dermatitis,” she says. “The ‘addiction’ phase happens when the area of concern has no symptoms while using the topical steroid. The ‘withdrawal’ phase usually happens within days or weeks of stopping the steroid, and it causes redness, burning, peeling, scaling, swelling, acne-like bumps, itching, and pain.
Dr. Snehal Amin, a dermatologist in New York City, says that “sometimes people report systemic symptoms like tiredness and hair loss.” According to Jobarteh, these symptoms can last for months.
Emilie Chho sharing her experience with topical steroid withdrawal
Emilie Chho, a TikTok user who went viral after sharing her experience with topical steroid withdrawal, told me that there is so much false information out there. One of the most common mistakes is mistaking withdrawal for an eczema flare-up.
“Topical steroid withdrawal isn’t the same as eczema,” she explains. “Too many doctors or people will say that this is just making my eczema worse. Chho knows firsthand that the two are very different. I’ve had eczema before it got like this, but it was never related to the thermoregulation or full red skin syndrome conditions. Eczema is a small rash that comes in patches. This is entirely different.”
There are several ways to treat withdrawal from topical steroids, and most people will need to use a combination of them over time to help heal their skin.
Dr. Brendan Camp, a dermatologist who is certified by two different boards
Dr. Brendan Camp says that “the goal of therapy is to stop the inappropriate use of topical steroids so that the skin can recover from withdrawal symptoms.” He also says that treatments can include “gentle skin care, oral antibiotics that have anti-inflammatory properties, and topical medications that are not steroids but help with inflammation in different ways.” Symptoms can also be treated with cold compresses, gentle cleansers, moisturizers, or antihistamines.”
Chho has found that taking one Rinvoq pill a day to treat inflammation has helped her skin get better.
“I hope I don’t have withdrawal symptoms from this medicine, but I know it’s not a steroid and that I’m getting better,” she tells me. She is also noticing that her skin doesn’t have the same elasticity or texture as it did when she was going through topical steroid withdrawal, and it is getting smoother.
Looking for other ways to deal with eczema flare-ups this summer? “Take warm showers or baths for 10 minutes or less, and avoid hot showers and baths because hot water dries out the skin,” says Jobarteh. “And choose products that are gentle and don’t have any scents, like Aveeno Ultra-Calming Foaming Cleanser and La Roche Posay Lipikar AP+ Gentle Foaming Moisturizing Wash.”
Jobarteh says that if you’re going to use topical steroids, it’s important to follow your dermatologist’s instructions to make sure you’re using your cream or pill safely.
Chho tells people who are going through topical steroid withdrawal
“You do not have to use steroids again. You have a choice.” Try to find a caring doctor who can help you through this. Tell and educate family friends about this so they are aware.”
It is also important to give yourself time. With the right information and support, both your skin and your mind will heal.
For more updates, keep reading – pelhamplus.com
Comments are closed.